Alert archive / Arizona / Flash Flood Warnings in 2005

Flash Flood Warning 54, NWS Tucson, AZ

August 9, 2005Pima County, Santa Cruz County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 9, 2005, 4:08 PM MST for Pima County, Santa Cruz County, Arizona. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2005, 4:08 PM MST (23:08 UTC)
Expired
Aug 9, 2005, 4:45 PM MST
In force
37 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

Counties Pima County, AZ, Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 56 km from the middle of the area, began a volume at 23:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 11.1 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2005-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 876 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2005-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
876 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1039 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 092310
FFWTWC
AZC019-023-100045-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
408 PM MST TUE AUG 9 2005

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA
  NORTH CENTRAL SANTA CRUZ COUNTY IN SOUTHEAST ARIZONA

* UNTIL 545 PM MST

* AT 400 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  HEAVY PRECIPITATION HAS FALLEN 10 MILES NORTHEAST OF ARIVACA FROM 
  A THUNDERSTORM OVER THE WARNED AREA.  THIS AREA INCLUDES THE TUBAC
  WASH.  THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE NORTHWEST
  AT 5 MPH OVER THE WARN AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3154 11127 3154 11094 3177 11097 3184 11128

$$

WEATHER.GOV/TUCSON
2 follow-up statements
000 
WGUS75 KTWC 100001
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
449 PM MST TUE AUG 9 2005

AZC019-023-100045-
SANTA CRUZ AZ-PIMA AZ-
449 PM MST TUE AUG 9 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 545 PM MST FOR EXTREME SOUTH
CENTRAL PIMA AND WESTERN SANTA CRUZ COUNTIES...

AT 443 PM MST...NATIONAL SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS DIMINISHING OVER THE ARIVACA AND AND TUBAC AREAS.  
HOWEVER RUNOFF FROM HEAVY THUNDERSTORMS OVER THE AREA IS STILL 
OCCURRING.  AT THIS TIME THERE HAVE BEEN NO REPORTS OF FLOODING ON 
ARIVACA ROAD...BUT MOTORIST SHOULD STILL USE CAUTION. SANTA CRUZ 
EMERGENCY MANAGER REPORTED THE TUBAC WASH FLOWING WITHIN BANKS AND 
THE PORTRERO WASH FLOODED NORTH OF NOGALES.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ARIVACA
JUNCTION...AMADO...AND RIO RICO.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS AND DO NOT DRIVE AROUND BARRICADES.
NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO
ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

LAT...LON 3153 11127 3136 11098 3136 11084 3171 11094
      3175 11129

$$

WEATHER.GOV/TUCSON
000 
WGUS75 KTWC 100049
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
544 PM MST TUE AUG 9 2005

AZC019-023-100054-
SANTA CRUZ AZ-PIMA AZ-
544 PM MST TUE AUG 9 2005

...THE FLASH FLOOD WARNING FOR EXTREME SOUTH CENTRAL PIMA AND WESTERN
SANTA CRUZ COUNTIES EXPIRES AT 545 PM MST...

AT 540 PM MST RADAR INDICATED THUNDERSTORMS DIMINISHING OVER THE 
AREA. FLOW IN THE WASHES CONTINUES TO FALL OVER TUBAC AND PORTRERO 
WASH.  THERE HAVE BEEN NO RECENT REPORTS OF FLOODING...THUS THE 
FLASH FLOOD WARNING IS ALLOWED TO EXPIRE.  HOWEVER...MOTORISTS 
SHOULD STILL USE CAUTION OF LOW LYING DIPS IN THE ROAD AND DO NOT 
DRIVE AROUND BARRICADES.

LAT...LON 3153 11127 3136 11098 3136 11084 3171 11094
      3175 11129

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 3:00 PM MST, 1 hour 8 minutes earlier.

Area forecast discussion, Aug 9, 3:00 PM MST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
300 PM MST TUE AUG 9 2005

.SYNOPSIS...ABUNDANT MOISTURE WILL REMAIN OVER SOUTHEAST ARIZONA
THIS WEEK AS AN EAST TO SOUTHEAST FLOW PREVAILS. EXPECT SCATTERED
SHOWERS AND THUNDERSTORMS TO CONTINUE INTO THE WEEKEND.

&&

.DISCUSSION...VERY BUSY AFTERNOON...AS FLASH FLOOD CONCERNS REMAIN
OVER MUCH OF THE CWA...WITH A FLASH FLOOD WARNING CONTINUING THROUGH
500 PM FOR NORTHEASTERN PIMA COUNTY. MANY AREAS OVER THE NORTHERN
AND CENTRAL TUCSON METRO REPORTED BETWEEN 1 TO 2 INCHES OF RAIN.
HIGH PRESSURE IS CURRENTLY OVER EASTERN NEW MEXICO. MCS THAT
DEVELOPED OVER PIMA COUNTY HAS SHIFTED NORTH INTO NRN PINAL AND
MARICOPA COUNTY.

A LARGE SLUG OF DEEP MOISTURE ASSOCIATED WITH LAST NIGHTS LARGE MCS
OVER MEXICO MOVED NORTHWEST AND COLLIDED WITH DEVELOPING STORMS OVER
THE HIGHER TERRAIN NORTH OF TUCSON AND TRIGGERED HEAVY RAINING
THUNDERSTORMS IN THE AREA. PWS OF NEAR 2 INCHES HELPED FEED THE
STORMS WITH DEEP MOISTURE. HOURLY RAINFALL RATES ESTIMATES AT OVER
1.5 OCCURRED WITH THE CELLS BETWEEN 1130-200 PM.

CONCERNS THIS EVENING SHIFT OVER WESTERN PIMA COUNTY INCLUDING THE
AJO AREA...AS LARGE MCS MOVING DOWN THE COLORADO VALLEY COLLIDES
WITH DEEP MOISTURE AND OUTFLOWS IN THE AREA.

THE HIGH AXIS WILL DRIFT ABOUT NEW MEXICO OVER THE NEXT COUPLE OF
DAYS...THEN SHIFT EAST OVER THE TEXAS PANHANDLE AND FRONT RANGE OVER
THE WEEKEND. AS THIS OCCURS A DISTURBANCE WILL MOVE NORTH THROUGH
SRN CALIFORNIA AND EVENTUALLY INTO NRN ARIZONA. THIS WILL KEEP THE
FLOW LIGHT SOUTH-SOUTHEAST THROUGH FRIDAY...WITH IT TURNING
SOUTHWEST AND INCREASING BIT FRIDAY THROUGH THE WEEKEND. DEEP
MOISTURE IS FIRMLY ENTRENCHED OVER THE AREA...SEVERAL IMPULSES WILL
DRIFT AROUND IN THE LIGHT FLOW HELPING TO FOCUS ORGANIZED ACTIVITY
THROUGH THE WEEKEND. MODELS CONTINUE TO ADVERTISE DRYING BEGINNING
NEXT TUESDAY...BUT FEEL THIS IS OVERDONE GIVEN EXTENT OF THE DEEP
MOISTURE OVER THE SOUTHWEST US...SO WILL ONLY NUDGE BACK POPS A BIT
NEXT WEEK.

&&

.AVIATION...TAF AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS. CUMULONIMBUS DEVELOPMENT EXPECTED VICINITY KTUS THIS
AFTERNOON AND EVENING...WITH CIGS POTENTIALLY LOWERING TO AROUND 4K
FT AND VSBYS LOWERING TO NEAR 5SM ASSOCIATED WITH TSRA. IMPROVING
CIGS/VSBYS AFTER ABOUT 10/07Z.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHOEMAKER

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 9, 11:55 AM MST, 4 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1155 AM MST TUE AUG 9 2005

AZZ019-029>035-101800-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
1155 AM MST TUE AUG 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SYNOPSIS...THUNDERSTORMS ALREADY DEVELOPING MAINLY OVER THE HIGHER
TERRAIN LATE THIS MORNING...ESPECIALLY OVER THE CATALINAS AND THE
RINCONS...BUT MORE STORMS ARE DEVELOPING IN THE VALLEYS TODAY
COMPARED TO YESTERDAY. STORMS ARE DRIFTING SLOWLY TO THE NORTHWEST
AND ACTIVITY WILL CONTINUE TO SHIFT TO THE VALLEYS AND FAR WESTERN
DESERTS BY THE LATE AFTERNOON AND EARLY EVENING. THE MAIN THREAT
WILL BE LOCALIZED FLASH FLOODING...ESPECIALLY ACROSS PIMA COUNTY...
SOUTHEAST PINAL...AND COCHISE COUNTIES WHERE SATURATED SOILS WILL
CAUSE ADDITIONAL RAINFALL TO RAPIDLY RUNOFF INTO WASHES ALREADY
OCCUPIED BY PONDED OR RUNNING WATER.

DISCUSSION...THE LATEST PRECIPITABLE WATER IMAGERY INDICATED DEEP
MOISTURE OVER MUCH OF THE REGION WITH VALUES FROM 1.6-1.8 INCHES. IN
ADDITION DEWPOINT TEMPERATURES AT THE SURFACE ARE GENERALLY IN THE
60S TO LOWER 70S.

AN AREA OF DIFFLUENT FLOW REMAINS ACROSS SOUTH CENTRAL ARIZONA
BETWEEN THE UPPER HIGH OVER WESTERN NEW MEXICO AND AN INVERTED
TROUGH JUST WEST OF THE GULF OF CALIFORNIA INTO SOUTHERN CALIFORNIA.

THE REMNANTS OF A STORM COMPLEX FROM THE OVERNIGHT HOURS OVER SONORA
MEXICO IS CURRENTLY MAKING ITS WAY TOWARD SOUTH CENTRAL ARIZONA
WHICH WILL LIKELY ENHANCE THE ACTIVITY THAT DEVELOPS TODAY...
ESPECIALLY OVER CENTRAL AND EASTERN PORTIONS OF PIMA COUNTY.

THE 12Z SOUNDING FROM KTUS INDICATED A VERY MOIST AIRMASS IN PLACE
WITH A PRECIPITABLE WATER VALUE OF 1.79 INCHES. IN ADDITION...THE
AIRMASS WAS VERY UNSTABLE. MID LEVEL WINDS WERE ALSO LIGHT...
THEREFORE THE STORMS THAT DEVELOP TODAY SHOULD BE RATHER SLOW MOVERS
AND THE THREAT FOR FLOODING RAINS WILL BE THE MAIN THREAT FOR THIS
AFTERNOON AND EVENING...BUT WE CANT RULE OUT THE POTENTIAL FOR A
FEW OF THE STORMS TO PRODUCE WET MICROBURSTS AS WELL. ONE LIMITING
FACTOR FOR THE DEVELOPMENT OF STORMS TODAY WILL BE THE EXTENSIVE
CLOUD COVER WHICH WILL LIMIT THE AMOUNT OF SOLAR INSOLATION WE
RECEIVE.

SLOW NORTHWEST MOVEMENT OF ACTIVITY WILL PROVIDE A HEIGHTENED
CONCERN FOR FLASH FLOODING ACROSS MUCH OF THE FORECAST AREA THIS
AFTERNOON AND EVENING AS THE SOILS ARE WELL SATURATED FROM HEAVY
RAINFALL THE PAST COUPLE OF DAYS IN MANY AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE WILL BE SCATTERED AFTERNOON AND EVENING THUNDERSTORMS
THROUGHOUT THE PERIOD WITH THE POSSIBILITY OF LOCALIZED FLASH
FLOODING AND DAMAGING WINDS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MOLLERE

In the hours before

Local storm report, Aug 9, 11:43 AM MST, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
1143 AM MST TUE AUG 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     FLASH FLOOD      12 SE GREEN VALLEY      31.73N 110.87W
08/08/2005                   SANTA CRUZ         AZ   OTHER FEDERAL

            HOME IN MADERA CANYON FLOODED. ABOUT 2 FEET OF WATER AND
            MUD REPORTED IN HOME BY CORONADO NATIONAL FOREST. SMALL
            AREA OF 1.50 INCH RADAR INDICATED RAINFALL FELL ON
            UPPER-MOST PORTION OF MADERA CANYON WATERSHED.

&&

SCHAFFNER

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 7:38 PM MSTFlash Flood WarningTWCGraham37 min
Aug 8, 9:16 PM MSTFlash Flood WarningTWCCochise
Aug 9, 12:04 PM MSTFlash Flood WarningTWCPima56 min
Aug 9, 1:55 PM MSTFlash Flood WarningTWCPima2 hr

Nearby

Flash Flood Warnings in Arizona, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.